1

Watching videos online, and also having lived in San Francisco for a period of time, I occasionally notice that drug addicts have sores on their face. This includes the forehead, cheeks, anywhere on the face. It is not specific to around the mouth or lips, for example.

What in the world is going on? Are they injecting themselves in the middle of their cheek or forehead? That sounds unlikely. Or what would be an explanation... Perhaps a disease of some kind, not the drugs.

Here is an example: https://twitter.com/taylorndean/status/1668317283196731401

Although maybe it's a false pattern. Each case has it's own individual explanation.


I have investigated the topic online, and multiple results did say the equivalent of "Meth addicts get scabs because they pick at their skin constantly." There were no links about injecting opiates in the search results, which is why I opened this question. So, is meth a reasonable explanation for the above photos then.


Another reference: "forehead and chin clawed opened by her own fingernails because the use of fentanyl makes her skin crawl" https://www.youtube.com/watch?v=BG70kTLfS7w

3
  • 2
    That's usually a sign of meth addiction, not heroin. Could be she was doing both. Meth addicts get scabs because they pick at their skin constantly. Bad teeth due to lots of sugary drinks and lack of saliva are another sign, but she doesn't show her teeth (which might be why). I know a guy who's been a narcotic addict for 40 years. He started with heroin and then got into a methadone program, which he's been taking for the last 30 years. He's a network engineer, makes a six figure income, and would be impossible to identify by appearance as an addict. That's not as unusual as people think.
    – Carey Gregory
    Sep 1, 2023 at 23:13
  • 1
    Regarding your edit: yes, I think meth is a reasonable explanation for her skin lesions. Using multiple substances is extremely common among drug users, so she could be addicted to both but chose to only admit to one. @IanCampbell's suggestion that it could be contaminants is also possible, but I would expect to find those sorts of lesions closer to the injection sites. Nobody injects in their face.
    – Carey Gregory
    Sep 2, 2023 at 2:40
  • 1
    @IanCampbell - "Subcutaneous injection has resulted in local tissue damage, including ulcers, skin necrosis, and infection. ... Such lesions are likely the result of infection and/or direct tissue injury from adulterants." Carey Gregory is right; in two+ years of running an addiction clinic, drugs of choice at that time being mostly heroin and cocaine, I didn't see facial lesions, but saw plenty of localized ones. Sep 2, 2023 at 20:00

1 Answer 1

5

What in the world is going on? Are they injecting themselves in the middle of their cheek or forehead? That sounds unlikely. Or what would be an explanation... Perhaps a disease of some kind, not the drugs.

It could be something as simple as chronic self-neglect, but I would like to propose the following explanation, which came to me as I was listening to On A Plain by Nirvana, the lead singer Kurt Cobain as many may be aware, having been afflicted with a serious heroin addiction:

I'll start this off
Without any words
I got so high
I scratched 'till I bled

First, a little on methamphetamine.

Methamphetamine and formication

Chronic abuse of psychostimulants such as methamphetamine is known to cause tactile hallucinations. In its extreme form, this can result to formication, a delusional parasitosis involving the belief that there are insects, bugs or parasites underneath one's skin. If there were parasites living just under the surface of my skin, then I know what I would do: I'd excise the offending creatures with a knife before they lay eggs and more hatch.

Here's a case report:

enter image description here

A 26-year-old man attended our emergency unit with a non-healing, infected wound on the right side of his face, which had begun as a small lump seven days before. He admitted that he was addicted to “crystal meth” (methamphetamine), which he smoked using a “pipe”. After smoking, he had felt a “weird” sensation on his face that caused him to cut off the skin on top of the lump with a knife, which caused the wound [...] Formication, also described as “tactile hallucinations”, is a process where illicit-drug users may feel disturbing sensations of “insects crawling under the skin”, and when “high”, they can excoriate their flesh or even self-mutilate.

Now, onto the topic of opiates.

Opiate and pruritis

Opiates don't cause formication. Instead, they are potent histamine releasers or "liberators" and this will result in pruritis, or itchiness of the skin. I'm informed by heroin users that this isn't your ordinary itch. It's very intense and unpleasant. I could totally imagine a female heroin user banging up a large dose of heroin then spending the next 6 hours scratching at her face with her sharp nails until it bleed profusely.

Furthermore, the interests of individuals addicted to heroin are somewhat limited in scope and typically centre around the acquisition and/or consumption of heroin. Things such as personal appearance take a back seat, meaning that not only will chronic heroin use likely result in this scratching of the face, but also a lack of concern about remedying the situation.

In regards to pruritis, the effect is well-characterised and it occurs in a dose-dependent manner.

As opioids release histamine, administration of heroin almost always leads to immediate and generalized pruritus that can last up to 24 hours. Besides itch, heroin addicts often have a dry mouth, dry skin, rhinorrhea and increased secretion of tears. ([2])

Further:

In the present study, pruritus was the most common dermatological symptom among substance users, which was statistically significant among heroin users (P < 0.001). Heroin and other opiates are known to induce pruritus. Many mechanisms have been put forward to explain itching post-heroin use. Opioid-induced itch has been suggested to be mediated primarily through the m-opioid receptor (MOR), a key receptor for opiates. Xian-Yu Liu et al. demonstrated that this itch-specific receptor, known as MOR1D, appears to operate independently from receptors that relieve pain. Maurer et al. in their study found pruritus present in 55.4% of cases in a sample size of 78, all being heroin users. They also found higher levels of histamine in cases compared to controls in the study. Elevated histamine levels due to mast cell degranulation and histamine release might have been a consequence of immune activation due to regular heroin use. Our study found pruritus occurring immediately following heroin use with a duration lasting up to several days as found by Hennings et al. There was a predilection of itching towards the nasal and facial areas of the cases in our study, and such findings have not been reported so far in other studies. ([3])

There's an interesting [paper][4] from 1967 titled Signs of heroin usage detected by drug users and their parents that examines the telltale signs of heroin addiction from the POV of both the addict and the parent. Here's an excerpt relating to scratching:

Rubbing of eyes and scratching (signs 5 and 7) may be due to histamine release and vasodilatation [...] Some physical manifestations, when seen in an adolescent, should also> make one suspect use of heroin. In a total sample of thirty drug users currently under treatment, we found: rashes, especially on the face (40%); jaundice (53%); or short-lived pyrexia (12%).

I am quite fond of vintage journal articles; for those who share a similar interest, I would recommend having a read of this one.

Conclusion

The photograph referenced by OP was sourced from Twitter. Accepting the veracity of the poster's claim that she is recovering from heroin addiction, then an entirely plausible explanation is that the lesions on her face arose from heroin-induced pruritis. However, an alternative account could be that a hitherto undisclosed skin condition negatively and severely affected her self-esteem, ultimately leading her down to the path of drug addiction.

References

1: Mumtaz, S., & Liggins, S. (2018). Formication. British Journal of Oral and Maxillofacial Surgery, 56(8), 775–776. https://doi.org/10.1016/j.bjoms.2018.08.004

[2]: Fink, B., Landthaler, M., & Hafner, C. (2011). Skin alterations due to illegal drug abuse. Journal of the German Society of Dermatology, 9(8), 633–639. https://doi.org/10.1111/j.1610-0387.2011.07699.x

[3]: Aslam, A., Rather, S., Hussain, A., Younus, F., Saqib, N. U., & Hassan, I. (2022). Prevalence and pattern of dermatological manifestations among substance users across Kashmir Valley in North India. Indian Dermatology Online Journal, 13(4), 457–465. https://doi.org/10.4103/idoj.idoj_743_21

[4]: Rathod, N. H., De Alarcón, R., & Thomson, I. G. (1967). Signs of heroin usage detected by drug users and their parents. The Lancet, 290(7531), 1411–1414. https://bit.ly/3PvKc8o

1
  • Contrary to my views but an excellent answer. +1
    – Carey Gregory
    Sep 7, 2023 at 3:44

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.